Indiana, 2009

Hail and Damaging Winds in Indiana, June 11, 2009

June 11, 2009 · NWS IND · 4 events in 2 counties and zones

Scattered thunderstorms developed across the southern half of Indiana producing a few reports of small hail and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms developed across the southern half of Indiana producing a few reports of small hail and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 1:22 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 11, 1:22 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EDT THU JUN 11 2009

.DISCUSSION...LOW PRES WAS FOUND NEAR STL EARLY THIS AFTERNOON ALONG
WITH A WARM FRONT THAT EXTENDED EAST ACRS SRN IL AND CENTRAL IN.
MOIST DEW POINTS IN THE MIDDLE 60S WERE FOUND ACRS THE AREA. S/W WAS
VISIBLE NE OF IL...AND VIS PICTURES SHOW SOME BREAKS IN THE CLOUDS
ACRS IL AND WRN INDIANA.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

WITH THE WELL DEFINED S/W TO OUR WEST...AND AS IT EXPECTED TO PUSH
ACRS CENTRAL INDIANA THIS AFTERNOON AND EARLY THIS EVENING...WL
CONTINUE AT LEAST CHC POPS ACRS THE AREA GIVEN OUR MOIST LOWER LVLS
AND FORCING ALOFT. NAM SEEMS TO HANDLE THIS FEATURE A BIT BETTER
THAN THE GFS AS IT APPEARS A BIT BETTER DEFINED. FURTHER SUPPORT
INCLUDES MAX HEATING AND INSTABILITY TO OCCUR THIS AFTERNOON WITH
CAPES NEAR 1000 J/KG AND LI/S NEAR -3. THUS WL RAISE POPS TONIGHT BY
10-20 PERCENT...BUT WITH FORCING EXPECTED TO DEPART BY 04Z-06Z WL
END PCPN CHCS BY THEN. AS FOR TEMPS...WITH PLENTY OF CLOUD LINGERING
AROUND AND MID 60 DEWPOINTS WL LEAN 1-2 DEGREES WARMER ON OVERNIGHT
LOWS THAN THE MAVMOS.

ON FRIDAY...A DIFFUSE UPPER PATTERN BEGINS TO TAKE SHAPE ACRS THE
AREA AS A WEAK AREA OF HIGH PRES BUILDS ACRS THE GRT LKS. CONVECTIVE
TEMPS ON FRIDAY ARE IN THE VERY REACHABLE LOWER 70S WITH LIMITED
CAPE AVAILABLE. ATTM CANNOT RULE OUT A STRAY SHRA OR TSRA ON FRI
AFTERNOON...BUT MOST AREAS SHUD REMAIN DRY. THUS WL GO FOR A SLIGHT
CHC POP ON FRIDAY AFTERNOON. MAVMOS HIGH TEMPS APPEAR VERY
REASONABLE AND WL STICK CLOSE.

GFS AND NAM AGREE THAT A POORLY DEFINED S/W WL PUSH TOWARD INDIANA
LATE FRIDAY NIGHT INTO SATURDAY. WL INTRODUCE A LOW CHC
POP...PARTICULARLY ACRS THE WRN PARTS OF THE FA. WITH A RELATIVELY
WARM AIR MASS STILL IN PLACE ACRS INDIANA...WL CONTINUE WITH CHC
POPS INTO SATURDAY. AGAIN WITH PLENTY OF CLOUDS AROUND ON FRIDAY
NIGHT INTO SATURDAY WL LEAN COOLER ON HIGHS AND WARMER ON LOWS THAN
MAVMOS.

GFS/NAM SUGGEST DRIER AIR ARRIVING ACRS CENTRAL INDIANA WITH GOOD
MIDDLE LEVEL SUBSIDENCE. THUS SUNDAY LOOKS LIKE A DRY DAY WITH
SLIGHTLY COOLER TEMPERATURES.

AS FOR THE EXTENDED...HIGH PRES EXPECTED TO SETTLE ARCS THE GRT LKS
AND PROVIDE A DRY EASTERLY SFC FLOW ACRS INDIANA. HOWEVER MUCH
WARMER AND MORE MOIST AIR WL BE FOUND JUST TO THE SOUTH OF INDIANA
OVR THE TN AND MISSISSIPPI RVR VALLEYS. THIS COULD LEAD TO AN
OVERRUNNING TYPE SITUATION. HOWEVER CONFIDENCE REMAINS LOW AS UPPER
SUPPORT APPEARS WEAK AND INCONSISTENT.  BY WED AND THURSDAY...AN
UPPER RIDGE WL BUILD ACRS THE RGN AND HELP TO PUSH THE LINGERING
FRONTAL BOUNDARY TO THE SOUTH ACRS INDIANA ON TUESDAY NIGHT AND INTO
WEDNESDAY. ATTM THIS APPEARS TO BE THE BEST SHOT FOR PCPN. EXPECT
WARMER TEMPS ON WED AND THURSDAY AS SFC FLOW BECOMES MORE SOUTHERLY
BEHIND THE WARM FRONT AND UNDER THE RIDGE.

.AVIATION...DISCUSSION FOR 18Z TAFS

VORT MAX CURRENTLY PUSHING EWD ACRS ERN MO INTO SWRN IL. LWR CLDS HV
SCTD OUT AHEAD OF THIS FEATURE ACRS SRN IL/SWRN IND WHERE MODERATE
DESTABILIZATION IS OCCURRING. THIS MORNING/S UA SUGGEST CONVECTIVE
TEMPS IN THIS AREA WL PROBABLY BE REACHED IN THE NEXT COUPLE OF
HRS...SO XPCTG SOME CONVECTIVE ACTVTY TO DVLP AHEAD OF VORT MAX.
MODELS INDICATE VORT MAX SHOULD BE E OF THE TAF SITES BY
112300Z...SO CONVECTIVE THREAT SHOULD REMAIN RATHER HIGH TIL
THEN...ESPECIALLY ACRS THE SRN TERMINALS. DIFFUSE FNT WL PROBABLY
SHARPEN UP A BIT AND BEGIN TO SHFT SEWD AS VORT MAX PASSES...WHICH
MAY ENHANCE CONVECTIVE CHCS AS WELL.

CIGS MAINLY ARND 030 XPCTD THIS AFT...WITH A TENDENCY FOR CIGS TO
LWR SOME IN THE WAKE OF FNT THIS EVEN. HIGH MOISTURE CONTENT IN THE
LWR LVLS COMBINED WITH THE SHALLOWNESS OF FNT MAY ALLOW FOR SOME IFR
CIGS TO DVLP TOWARDS 120600Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JS
PUBLIC...PUMA
Hazardous weather outlook, Jun 11, 1:41 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT THU JUN 11 2009

INZ067>070-121845-
KNOX-DAVIESS-MARTIN-LAWRENCE-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL
MAY CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-051>057-060>065-071-072-121845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-JACKSON-JENNINGS-
241 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE. THE MAIN THREATS WITH THESE STORMS
WILL BE FREQUENT LIGHTNING AND HEAVY RAIN. THE HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF CREEKS AND
STREAMS.

FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE EAST FORK OF THE
WHITE RIVER AND THE WHITE RIVER. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON...SATURDAY...AND
AGAIN ON TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER DEADLY LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Evansville,IN radar (KVWX), 37 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Knox

When
June 11, 3:18 PM EST to 3:20 PM EST
Where
Knox County, 1.28 mi WSW of St Thomas
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.570, -87.570

Thunderstorm Wind, Knox

When
June 11, 3:18 PM EST
Where
Knox County, 1.28 mi WSW of St Thomas
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.570, -87.570

A thunderstorm wind gust downed a tree near Saint Thomas Road in Knox county.

Lightning, Madison

When
June 11, 4:55 PM EST
Where
Madison County, 2 mi NE of Pendleton
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.020, -85.723

A house was struck by lightning two miles northeast of Pendleton. No further information on property damage was given. The time and property damage of this event has been estimated.

Thunderstorm Wind, Madison

When
June 11, 4:57 PM EST
Where
Madison County, 0.53 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.000, -85.740

Two ten inch diameter trees were downed in the town of Pendleton. It was noted that the trees were not in the best health. Some other tree limbs were also downed in the area, as well as some accumulation of pea sized hail. Also, one mile east of Pendleton on State Route 36, severe thunderstorm winds removed metal storage building doors from a shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187789, 187800, 187943, 187932.